It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-27-2012, 09:05 AM   #1
Newbie
(female)
 
Join Date: Jul 2011
Location: Delaware
Posts: 8
salgal57 HB User
question about lipitor

My husband's total cholesterol was 170 (down from 210) when he last had a physical (about a month ago). He's been on Welchol for about a year. The dr. changed the prescription to generic lipitor after he finishes up the last of the Welchol, with a blood work check after 3 months on the lipitor. He hasn't started it yet, but I'm questioning the need for it. We're watching our diets, he exercises faithfully, is in decent shape, with about 10 pounds to lose, and has normal blood pressure. He's 56 yrs. old and feels great. His father and uncles have/had heart disease, but ate a diet rich in lunch meat and sausages! I just hate for him to introduce something that might cause fatigue and joint pain. Don't have LDL/HDL/trigly #'s in front of me, or I'd post them. Anyway, would appreciate any comments on this.

 
Sponsors Lightbulb
   
Old 02-27-2012, 01:12 PM   #2
JJ JJ is offline
Senior Veteran
(female)
 
JJ's Avatar
 
Join Date: Nov 2000
Location: Ct.
Posts: 3,704
JJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB UserJJ HB User
Re: question about lipitor

I don't understand why the Dr. is putting him on Lipitor if the Welchol is working. As you said, it could very well cause the side effects you metioned. I'd be interested to see what his other numbers are as well cause to me, even 210 is NOT a bad total cholesterol. Some Drs. are just a bit too pill happy for me.

Years ago they shoved me on Lipitor and then Baycol and trust me, I never felt so rotten in all my life. I have now told my new Dr. not to even think of putting me on ANY cholesterol med. Most of the time my numbers are just fine and other times a tad over but that is my own fault as sometimes I just don't stick to my good diet and splurge some. When my numbers come back a bit over she just tells me to watch the diet.

Wishing you and hubby the best.....JJ.....
__________________
When you come to the end of your rope..tie a knot and hang on!

 
Sponsors Lightbulb
   
Old 02-27-2012, 01:32 PM   #3
Newbie
(female)
 
Join Date: Jul 2011
Location: Delaware
Posts: 8
salgal57 HB User
Re: question about lipitor

Thanks, JJ. I just found his test results for his last blood work. HDL-43, LDL-117, triglyc-96, glucose-97, total colesterol-179. I go to the other dr. in that group and was put on BP meds for some high readings last spring. Took it for a month, felt crummy, asked her about serious diet and exercise. Her response was meds in conjunction with diet and exercise and that I would probably have to take it the rest of my life. I tried diet and exercise and my BP is now within normal range and I take nothing. Trying to find a new dr. is not as easy as one would think. I found out the really good ones usually don't take new patients. Plus we would have to start all over again establishing a relationship. So I think we'll stay with this group, but really advocate for ourselves. We like both drs.and I think they are open to working with us if we resist the stronger meds, so I think we'll probably stay with them. Any serious problem would be referred to a specialist anyway, so we're probably OK. But if I would come across a good recommendation, I might consider a change. Is it safe to start a statin and then stop it if it if you don't like it? Are side affects reversible? Just in case he wants to start it, but I'm going to push for NO!

 
Old 02-27-2012, 02:22 PM   #4
Senior Member
(male)
 
Join Date: Apr 2009
Location: England-Wales Border
Posts: 283
yackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB User
Re: question about lipitor

Salgal,

I would not start on any statin with these ratios .

Total Cholesterol/HDL ratio is: 4.16 - (preferably under 4.5)
LDL/HDL ratio is: 2.72 - (preferably <= 3.2)
Triglycerides/HDL ratio is: 2.233 - (preferably under 2)

OK, the trigs/HDL is slightly high, but by increasing the HDL slightly with increased exercise and by taking a low dose of vitamin B3 (Niacin), all these ratios will improve.

Certainly do not warrant the use of Statins.

Yack.

 
The Following User Says Thank You to yackedar For This Useful Post:
salgal57 (02-27-2012)
Old 02-27-2012, 02:38 PM   #5
Newbie
(female)
 
Join Date: Jul 2011
Location: Delaware
Posts: 8
salgal57 HB User
Re: question about lipitor

What's a low dose of B3? He gets 20mg niacin in his multi vitamin everyday. Which probably isn't all absorbed.

 
Old 02-27-2012, 03:05 PM   #6
Senior Member
(male)
 
Join Date: Apr 2009
Location: England-Wales Border
Posts: 283
yackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB Useryackedar HB User
Re: question about lipitor

Salgal,

There are members here who can guide you on what dosage of vitamin B3 to start on and slowly increase to. This is one vitamin I have not experimented with, so I ask for their input on this please.

However, do not exceed a daily intake of 1000mg, as the HDL figure is just about acceptable but needs that extra bit of a 'kick'.

Yack.

 
Old 02-28-2012, 02:54 AM   #7
Inactive
(female)
 
Join Date: Aug 2007
Location: NYC
Posts: 1,434
jenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB Userjenj770 HB User
Re: question about lipitor

Quote:
Originally Posted by salgal57 View Post
What's a low dose of B3? He gets 20mg niacin in his multi vitamin everyday. Which probably isn't all absorbed.
Hi,

You will want the Flush Niacin because it's the flushing effect that raises the HDL. Start with 50 mg. If there is no flushing after a few days (because he's already taking 20mg.) he could go to a 100 mg. tab. and continue to raise the dosage, about every week or so, until he's taking 1000 mg daily.

It's a slow ramp up over months. You don't ever want to take a high dose from the get go! Let the body slowly get used to the flushing so that it can eventually handle larger amounts without discomfort. Flushing creates redness of skin and itching. This can be severe if one hasn't created this acclimatization

btw: You can always score large tabs to the dosage needed (fourths or halves) if you can't find smaller amounts.

Best with this,

Jen

Last edited by jenj770; 02-28-2012 at 04:02 AM.

 
The Following User Says Thank You to jenj770 For This Useful Post:
salgal57 (02-28-2012)
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:31 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!